Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Feb 14, 2019, 10:39 AM PST for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2019, 10:39 AM PST (18:39 UTC)
- Expired
- Feb 14, 2019, 2:50 PM PST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 138 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WGUS55 KPSR 141839
FFWPSR
CAC065-150045-
/O.NEW.KPSR.FF.W.0002.190214T1839Z-190215T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1039 AM PST THU FEB 14 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 445 PM PST Thursday.
* At 1039 AM PST, Doppler radar indicated heavy rain across the
warned area. Up to one inch of rain has already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chiriaco Summit, North Shore and Cottonwood Visitor.
* This includes CA Interstate 10 between mile markers 74 and 90 and
Box Canyon Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3386 11574 3379 11566 3358 11564 3343 11575
3343 11584 3350 11594 3350 11597 3352 11595
3369 11594 3373 11594 3375 11598 3386 11598
$$
AD1 follow-up statement
103
WGUS75 KPSR 142250
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
250 PM PST THU FEB 14 2019
CAC065-142258-
/O.CAN.KPSR.FF.W.0002.000000T0000Z-190215T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
250 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY IS CANCELLED...
The heavy rain has ended over the warned area. Ponding of water was
reported on some roads in Joshua Tree National Park but no reports
of flooding. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3386 11574 3379 11566 3358 11564 3343 11575
3343 11584 3350 11594 3350 11597 3352 11595
3369 11594 3373 11594 3375 11598 3386 11598
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:12 AM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 14, 9:12 AM PST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1012 AM MST Thu Feb 14 2019
.SYNOPSIS...
Unseasonably high atmospheric moisture levels will accompany an
upper level disturbance moving through the region through Friday
morning. This will result in widespread moderate rainfall amounts
falling today and tonight across the lower deserts and locally
heavy amounts over high terrain areas north and east of Phoenix.
Rain chances will decrease during the day Friday, but second
drier weather system will bring more chances to mainly central
and northern Arizona Sunday and Monday. A significant cool down
will occur this weekend through early next week with temperatures
falling well below normals.
&&
.DISCUSSION...
The forecast looks to be on track for the forecast area so far.
Rain showers have been persistent across southeast California,
primarily over Joshua Tree National Park. The current radar
analysis shows heavier showers lifting over the mountains on the
western flank of the park and weakening slightly as the cross near
Lost Horse and other interior park locations. So far, rain gauges
indicate 0.85 inches have fallen at Lost Horse so it is easy to
assume higher totals over the mountain peaks in the park. A flood
advisory has been issued for JTNP and surrounding areas.
Isolated to scattered showers have also been passing through
Arizona although rain totals have been minimal. The Parker Strip
has seen the most rain for our portion of Arizona with nearly
0.50 an inch so far. Dense and more consistent showers should
still impact the Phoenix area by late morning and early afternoon.
.PREVIOUS DISCUSSION...
Record moisture levels are set to overtake the Desert Southwest
later today through tonight as an impressive atmospheric river
currently just west of southern California and Baja moves into the
region. The first batch of this moisture already moved into the
area earlier this morning, but fairly dry air still remains in
place in the low levels. The main reason for all of this moisture
is an unseasonably strong 190 kt core positioned from off the
central California coast northeastward into the Great Basin. A
weakening upper level low on the northwest side of the jet core
will move into northern California this afternoon with a trailing
shortwave moving through southern California and Arizona. The main
moisture surge is set to stream into southern California later
this morning and then into Arizona this afternoon and evening.
Record high PWATs for the date and likely for the entire month of
February will affect much of the area today reaching upwards of
1.5" across southern California and southern Arizona.
The combination of jet dynamics, orographic ascent, and broad
isentropic ascent amidst 50 kts of 700-mb flow within the
anomalous moisture plume will bring widespread light to moderate
rain, with locally heavy rain over the higher terrain today. Rain
should first spread across southeast California mid to late
morning with scattered showers also developing across upslope
areas in south-central Arizona by around noon. Rain will then
overspread much of Arizona during the afternoon, lasting into the
evening hours. Rainfall rates should generally fall between
0.10-0.20" per hour across the deserts with rates over 0.25" per
hour likely in higher terrain areas. The bulk of the rain will
mostly come to an end from west to east this evening with
lingering showers focusing over the eastern Arizona high terrain
through sunrise Friday.
Model guidance still points toward widespread rainfall amounts of
0.50" over the western deserts to upwards of 0.75" over the
south-central Arizona deserts. Locations to the north and east of
Phoenix will see higher amounts, likely exceeding 1-1.5" in many
areas. The highest mountain peaks in the Mazatzal, Superstition
and Pinal mountains may easily see 2.00 to 4.00 inches of rain by
Friday morning. Forecast rain totals across Joshua Tree NP may end
up around 1.50 inches.
A flood watch primarily across the northern portion of the
forecast area is in effect today into Friday. While this
highlights the most likely areas to see flood impacts, this does
not mean flooding will occur everywhere in the watch, nor does
this mean flooding may not occur elsewhere. Furthermore, washes
and rivers may be able to transport rainfall considerable
distances downstream. As always, do not cross flooded roads or
flooded low water crossings.
Significant drying will occur on Friday with PWATs lowering to
a half an inch or below, but more active weather is on the
horizon for later in the weekend. Another large Pacific trough
will develop off the Pacific Northwest coast tonight, diving
southeastward into the Great Basin Friday into Saturday. This
trough will eventually bring several shortwaves quickly through
the Desert Southwest this weekend through Monday. Moisture will be
limited during this period, but significantly colder air working
its way south into our region and strong upper level dynamics will
aid in the potential for scattered showers beginning Saturday.
The best potential for more widespread light precipitation looks
to be Sunday and Monday, mainly focusing from Phoenix north and
east. QPF amounts are fairly light (less than 0.10") over the
south-central Arizona deserts with upwards of 0.33" over higher
terrain areas. Snow levels will drop through the weekend,
bottoming out on Monday between 3000-4000 ft. The colder air with
the system will keep temperatures well below normal with highs
mostly in the 50s for Sunday through Tuesday. Overnight lows will
likely dip into the 30s beginning Sunday night with Monday and
Tuesday night possibly being the coldest nights. The coldest prone
desert areas may again see lows near freezing.
Model spread greatly increases for the middle of next week, but
there is general consensus on another deep trough forming across
the Western U.S. next Wednesday and Thursday. The GFS/GEFS is on
the drier side whereas the European leans more toward a wet
system. Either way it seems rain chances will again be in the
picture during the latter half of next week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Significant moisture moving into the region is resulting in low
cigs this morning, around 4k ft, with very light showers expected
to develop through about 15Z. Deteriorating conditions are likely
later this morning and afternoon as widespread rain develops,
with peak intensity roughly between 22-03Z. Cigs down to 2k ft
appear very possible during this time, and may even see
intermittently lower cigs below 2k ft within heavier showers,
along with reduced visibilities to 3-4 miles. A gradual abatement
of rainfall intensity should occur beyond 03Z as clearing starts
to occur from west to east, but expect to see improving cigs lag
the ending precip until about 08Z when more significant drying
occurs. Low clouds likely to persist overnight but should decrease
in coverage by mid-morning Friday. Winds should maintain easterly
component through late afternoon at all area terminals (around
23Z) before shifting west overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Widespread rain expected across most of southeast California and
southwest Arizona today. Peak intensity expected through about 22Z
with periods of moderate rain possible. Low cigs will be primary
concern, which are forecast to range between 2-3k ft for most of
the late morning and afternoon. Cigs will begin gradually
improving after 23-0Z after drier air moves in from the west, but
could still see lingering scattered clouds at 1-2k ft. Increasing
west winds are possible overnight, especially at KIPL, to 15 to
possibly 20 kt between 00-08Z, before gradually weakening. There
is low confidence in fog developing across southeast California,
with the primary uncertainty being the strength of winds/mixing
affecting fog potential.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday: The active weather pattern will continue
into next week with temperatures well below normal through the
period. Precipitation chances will favor high terrain areas in
Arizona Saturday through Monday with good chances of wetting rains
for most areas over the three day period. A brief break in the
activity is likely for Tuesday before another weather system moves
in later on Wednesday. RH values will remain elevated for much of
the period finally lowering into the twenties for Tuesday and
Wednesday. Periods of breezy west winds can be expected Saturday
through Monday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Friday morning for AZZ530-533-534-537-541-
542-545-547-549-552-555>558-560>563.
CA...Flood Watch through this evening for CAZ560-561-564-568>570.
&&
DISCUSSION...Deems
PREVIOUS DISCUSSION...Kuhlman/Deems
AVIATION...Rogers
FIRE WEATHER...KuhlmanThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 7:23 AM PST | Areal Flood Advisory | PSR | Imperial, Riverside, San Bernardino | 6 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.